Thunderstorm Wind, Finney
- When
- August 12, 7:15 PM CST
- Where
- Finney County, 1.77 mi ENE of Garden City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.980, -100.840
Thunderstorm wind gust in Finney County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorm wind gust in Finney County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 5:43 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 643 PM CDT Sat Aug 12 2023 ...Updated for aviation discussion... .SYNOPSIS... Issued at 312 PM CDT Sat Aug 12 2023 An upper level trough will swing southeastward out of Canada and push a cold front through Kansas by Sunday night. The mid to high level westerlies will be unusually active for this time of year. Ahead of the front, a tropical air mass was in place with surface dewpoints running between 70 and 75, along with increasing mid to high level moisture. This will lead to significant rains and possibly severe t-storms are described below in the short term section. Surface high pressure will build across the plains in the wake of the front for early next week. Then by mid to late next week, the southern plains upper level ridge will begin to expand northward across the central plains and Midwest. A strong upper level trough will traverse the central and northern plains late Wednesday. && .SHORT TERM...(This evening through Sunday night) Issued at 312 PM CDT Sat Aug 12 2023 With very moist upslope flow, thunderstorms will develop on the Raton Mesa this afternoon; and given the aforementioned upper level support, will develop into a large convective cluster and propagate eastward across southern Kansas overnight. Damaging winds and marginally severe hail will be the main concerns this evening and early tonight as the storm cluster develops a cold pool. High precipitation efficiency with high precipitable water could lead to flash flooding. Tonight's cluster will move off to the east by morning. However, as the aforementioned upper level trough and cold front approach Sunday, a redevelopment of thunderstorms is expected. How widespread and heavy this second batch will be is still uncertain. A flood watch was issued for parts of south central and southwestern Kansas. .LONG TERM...(Monday through Saturday) Issued at 312 PM CDT Sat Aug 12 2023 Cooler and drier air will arrive by Monday, with morning lows in the upper 50s to lower 60s and highs between 80 and 85. The coolest morning will be Tuesday as surface high pressure parks on top of southwest Kansas. Lows will range from the lower 50s in Scott City to the upper 50s in south central Kansas. Upper level ridging will begin to expand by Tuesday and Wednesday. However, a fast-moving shortwave trough will move across the central plains Wednesday night, which will serve to hold the 100 degree heat to the south of the area through Thursday. Very hot weather will arrive in southwestern Kansas by next Friday or Saturday, with 100 degree afternoon readings possible Saturday. This will likely be the start of a prolonged heat wave with little to no rainfall that could potentially last through the remainder of August. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Aug 12 2023 A line of t-storms will move across KLBL and KDDC through 05z with westerly wind gusts to 40-50kts possible. It is uncertain whether KGCK will be affected as the storms may pass to the south. Outside of thunderstorms expect VFR conditions with winds 10-12 kts or less. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 91 60 81 / 80 40 20 0 GCK 67 89 60 82 / 80 30 20 0 EHA 60 90 58 81 / 90 30 50 0 LBL 65 90 60 81 / 90 30 50 0 HYS 68 89 59 82 / 60 50 20 0 P28 71 91 64 82 / 80 40 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Sunday night for KSZ066-077>081-087>090. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 222 AM CDT Sat Aug 12 2023 KSZ030-031-043>046-061>066-074>081-084>090-130730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 222 AM CDT Sat Aug 12 2023 /122 AM MDT Sat Aug 12 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Saturday. Numerous thunderstorms are expected Saturday night, with the primary threats being strong to damaging outflow winds and locally heavy rainfall. The risk for the strongest winds will focus across the southwest counties Saturday evening, and the heaviest rain will favor southern zones adjacent to Oklahoma Saturday night. .DAYS TWO THROUGH SEVEN...Sunday through Thursday. Scattered thunderstorms are expected with the passage of a cold front Sunday afternoon. Some of these storms may be severe, with damaging winds the primary threat. This threat should focus on the eastern half of southwest Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required across southwest zones Saturday evening, and eastern zones Sunday afternoon. Turner
Special Weather Statement
National Weather Service Dodge City KS
642 PM CDT Sat Aug 12 2023
KSZ074>076-084>086-130015-
Seward KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-Morton KS-
642 PM CDT Sat Aug 12 2023
...Strong thunderstorms will impact portions of Seward, Morton,
Grant, Stevens, Stanton and southwestern Haskell Counties through 715
PM CDT...
At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manter to 13 miles north of Feterita to
near Hooker. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Liberal, Big Bow, Hickok, Ulysses, Ryus and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
&&
LAT...LON 3699 10204 3773 10204 3773 10143 3757 10095
3701 10065
TIME...MOT...LOC 2342Z 241DEG 38KT 3749 10184 3734 10150 3693 10119
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
714 PM CDT Sat Aug 12 2023
KSZ061>063-074>077-085-130100-
Gray KS-Finney KS-Stanton KS-Kearny KS-Stevens KS-Hamilton KS-
Grant KS-Haskell KS-
714 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southeastern
Hamilton, southern Kearny, southwestern Finney, Grant, northwestern
Stevens, eastern Stanton, southwestern Gray and Haskell Counties
through 800 PM CDT/700 PM MDT/...
At 713 PM CDT/613 PM MDT/, Doppler radar was tracking a strong
thunderstorm very near Ulysses, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph. Widespread heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hickok around 720 PM CDT.
Other locations in the path of this storm include Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3816 10116 3760 10059 3726 10145 3737 10156
3739 10156 3739 10157 3759 10176
TIME...MOT...LOC 0013Z 240DEG 28KT 3760 10135
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
716 PM CDT Sat Aug 12 2023
KSZ076-084>087-130045-
Seward KS-Meade KS-Stevens KS-Haskell KS-Morton KS-
716 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of Seward, east central
Morton, southwestern Meade, Stevens and southwestern Haskell Counties
through 745 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hooker, or 15 miles south of Hugoton, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph. Widespread heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woods and Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
&&
LAT...LON 3700 10142 3719 10162 3739 10109 3744 10099
3702 10048 3700 10058
TIME...MOT...LOC 0015Z 232DEG 37KT 3696 10127
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
725 PM CDT Sat Aug 12 2023
KSZ061-062-074-130115-
Stanton KS-Kearny KS-Hamilton KS-
725 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of Hamilton,
northwestern Kearny and north central Stanton Counties through 815 PM
CDT/715 PM MDT/...
At 725 PM CDT/625 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Coolidge, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail. Widespread
heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Syracuse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3800 10205 3826 10187 3826 10170 3811 10123
3765 10183 3776 10204
TIME...MOT...LOC 0025Z 225DEG 13KT 3787 10196
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
744 PM CDT Sat Aug 12 2023
KSZ043-062-063-075>077-130130-
Gray KS-Finney KS-Kearny KS-Grant KS-Scott KS-Haskell KS-
744 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southeastern Kearny,
Finney, northeastern Grant, south central Scott, northern Gray and
northern Haskell Counties through 830 PM CDT...
At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Plymell, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph. Widespread heavy rain.
SOURCE...Automated equipment. Ulysses measured a wind gust of 51 mph
at 742pm CDT.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Plymell around 755 PM CDT.
Other locations in the path of this storm include Holcomb and Garden
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
&&
LAT...LON 3760 10098 3792 10141 3840 10090 3789 10028
TIME...MOT...LOC 0042Z 222DEG 28KT 3781 10105
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
752 PM CDT Sat Aug 12 2023
KSZ076-077-085>087-130130-
Gray KS-Seward KS-Meade KS-Stevens KS-Haskell KS-
752 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of Seward, northwestern
Meade, northeastern Stevens, southwestern Gray and southern Haskell
Counties through 830 PM CDT...
At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kismet, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Plains around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
&&
LAT...LON 3733 10127 3739 10112 3739 10109 3740 10109
3760 10059 3719 10029 3700 10100 3700 10103
TIME...MOT...LOC 0052Z 237DEG 47KT 3727 10084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERThe Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131523, 1131524.